Alert archive / North Dakota / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 263, NWS Bismarck, ND

August 12, 2011Stutsman County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Aug 12, 2011, 2:35 PM CDT for Stutsman County, North Dakota. It was in force for 55 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 12, 2011, 2:35 PM CDT (19:35 UTC)
Expired
Aug 12, 2011, 3:30 PM CDT
In force
55 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Stutsman County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 130 km from the middle of the area, began a volume at 19:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 12, 2:55 PM CDTHAIL 0.882 S Ypsilanti, ND
Aug 12, 3:13 PM CDTHAIL 14 S Montpelier, ND1.83 INCHES OF RAIN IN 20 MINUTES.
Aug 12, 3:23 PM CDTTORNADO10 S Courtenay, NDPUBLIC REPORTED TO RADIO STATION A TORNADO ON THE GROUND AT 323 PM CDT.
Aug 12, 3:25 PM CDTHAIL 1Montpelier, NDLASTED AROUND 5 MINUTES

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 38 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 12, 1:47 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 7.6 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2011-08-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1057 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2011-08-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -7 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1057 J/kg
Mixed-layer CIN
-82 J/kg
Mixed-layer LCL
845 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
-7 m²/s²
0-3 km storm-relative helicity
-21 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

005 
WUUS53 KBIS 121935
SVRBIS
NDC093-122030-
/O.NEW.KBIS.SV.W.0263.110812T1935Z-110812T2030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
235 PM CDT FRI AUG 12 2011

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  STUTSMAN COUNTY IN SOUTHEAST NORTH DAKOTA...

* UNTIL 330 PM CDT.

* AT 231 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE
  LOCATED ALONG A LINE EXTENDING FROM 5 MILES SOUTHEAST OF WOODWORTH
  TO MONTPELIER...AND MOVING NORTHEAST AT 5 MPH.

* LOCATIONS IMPACTED INCLUDE...
  JAMESTOWN...ELDRIDGE...YPSILANTI...BUCHANAN...PINGREE...
  SPIRITWOOD...EDMUNDS...SPIRITWOOD LAKE...KENSAL AND COURTENAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THESE STORMS...TAKE SHELTER IN A STURDY
BUILDING...AND STAY AWAY FROM WINDOWS.

VERY HEAVY RAIN IS ALSO OCCURRING WITH THESE STORMS...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 4663 9932 4733 9939 4733 9846 4699 9846
      4698 9843 4675 9842 4664 9844
TIME...MOT...LOC 1936Z 236DEG 5KT 4711 9920 4674 9862
WIND...HAIL 60MPH 1.00IN

$$

AYD
2 follow-up statements
093 
WWUS53 KBIS 121953
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
253 PM CDT FRI AUG 12 2011

NDC093-122030-
/O.CON.KBIS.SV.W.0263.000000T0000Z-110812T2030Z/
STUTSMAN ND-
253 PM CDT FRI AUG 12 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EASTERN
STUTSMAN COUNTY UNTIL 330 PM CDT...

AT 249 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM EDMUNDS TO MONTPELIER...MOVING
EAST AT 10 MPH.

LOCATIONS IMPACTED INCLUDE...
  JAMESTOWN...BUCHANAN...MONTPELIER...YPSILANTI...KENSAL...SPIRITWOOD
  LAKE...SPIRITWOOD AND COURTENAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

VERY HEAVY RAIN IS ALSO OCCURRING WITH THESE STORMS...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 4664 9844 4663 9903 4732 9924 4733 9846
      4699 9846 4698 9843 4677 9842
TIME...MOT...LOC 1953Z 261DEG 10KT 4729 9896 4668 9864
WIND...HAIL 60MPH 1.00IN

$$

AYD
238 
WWUS53 KBIS 122015
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
315 PM CDT FRI AUG 12 2011

NDC093-122030-
/O.CON.KBIS.SV.W.0263.000000T0000Z-110812T2030Z/
STUTSMAN ND-
315 PM CDT FRI AUG 12 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EASTERN
STUTSMAN COUNTY UNTIL 330 PM CDT...

AT 311 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM KENSAL TO ADRIAN...MOVING EAST AT
15 MPH.

LOCATIONS IMPACTED INCLUDE...
  KENSAL...SPIRITWOOD LAKE...SPIRITWOOD AND COURTENAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

VERY HEAVY RAIN IS ALSO OCCURRING WITH THESE STORMS...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 4664 9844 4663 9892 4732 9916 4733 9846
      4699 9846 4698 9843 4677 9842
TIME...MOT...LOC 2015Z 264DEG 13KT 4730 9876 4666 9852
WIND...HAIL 60MPH 1.00IN

$$

AYD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 12, 2:00 PM CDT, 35 minutes earlier.

Area forecast discussion, Aug 12, 2:00 PM CDT, 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
200 PM CDT FRI AUG 12 2011

.UPDATE...ISSUED SEVERE THUNDERSTORM WATCH 771 FOR THE EXTREME
EAST CENTRAL AND SOUTHEASTERN CWA IN EFFECT UNTIL 8 PM CDT.

&&

.DISCUSSION...AFTER COORDINATING WITH SPC...SEVERE THUNDERSTORM
WATCH 771 IS IN EFFECT FOR THE JAMES RIVER VALLEY. UPDATED
GRIDDED/TEXT PRODUCTS HAVE BEEN SENT.

&&

.AVIATION...THUNDERSTORMS ARE EXPECTED OVER EASTERN NORTH DAKOTA
DURING THE NEXT 12 TO 18 HOURS. OTHER THAN MVFR ASSOCIATED WITH
HEAVIER PRECIPITATION...VFR SHOULD PREVAIL THROUGH THE MAJORITY OF
THE TAF PERIOD.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

TM...UPDATE
AYD...AVIATION
Hazardous weather outlook, Aug 12, 1:58 PM CDT, 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
158 PM CDT FRI AUG 12 2011

NDZ001>005-009>013-017>023-031>036-040>046-131900-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-SLOPE-
HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-
158 PM CDT FRI AUG 12 2011 /1258 PM MDT FRI AUG 12 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP THROUGH THE LATE AFTERNOON
AND EARLY EVENING HOURS. HOWEVER...THESE STORMS SHOULD REMAIN
BELOW SEVERE LIMITS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS RETURN TO THE FORECAST SUNDAY NIGHT THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

NDZ025-037-047-048-050-051-131900-
FOSTER-STUTSMAN-LOGAN-LA MOURE-MCINTOSH-DICKEY-
158 PM CDT FRI AUG 12 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NORTH
DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 8 PM CDT. VISIT
WWW.WEATHER.GOV/BIS FOR MORE DETAILS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS RETURN TO THE FORECAST SUNDAY NIGHT THROUGH
WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY HAIL...WIND...OR RAINFALL
AMOUNTS TO THE NATIONAL WEATHER SERVICE OFFICE AT BISMARCK.

TM

In the hours before

Local storm report, Aug 12, 1:32 PM CDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
132 PM CDT FRI AUG 12 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0120 PM     HEAVY RAIN       11 NE FESSENDEN         47.76N 99.46W
08/12/2011  M1.80 INCH       WELLS              ND   MESONET

            FELL IN 20 MINUTES. PENNY SIZE HAIL.

&&

JMETZ
Local storm report, Aug 12, 1:38 PM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
138 PM CDT FRI AUG 12 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0120 PM     HAIL             11 NE FESSENDEN         47.76N 99.46W
08/12/2011  E0.75 INCH       WELLS              ND   MESONET

&&

JMETZ
Special weather statement, Aug 12, 1:46 PM CDT, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
146 PM CDT FRI AUG 12 2011

NDZ023-025-036-037-121945-
FOSTER-KIDDER-STUTSMAN-WELLS-
146 PM CDT FRI AUG 12 2011

...SPECIAL WEATHER STATEMENT...

AT 145 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM NORTHEASTERN KIDDER
COUNTY TO CENTRAL STUTSMAN COUNTY...MOVING EAST AT 10 MPH.

HAIL UP TO PENNY SIZE...WINDS GREATER THAN 30 MPH AND HEAVY
DOWNPOURS ARE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
  WOODWORTH...          WINDSOR...

IF YOU HEAR THUNDER OR SEE LIGHTNING REMAIN INDOORS.

AYD
Local storm report, Aug 12, 2:34 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
234 PM CDT FRI AUG 12 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0225 PM     HAIL             8 NE MEDINA             46.98N 99.18W
08/12/2011  E1.00 INCH       STUTSMAN           ND   TRAINED SPOTTER

            LASTED A FEW MINUTES. VERY HEAVY RAIN. 50 MPH WIND GUSTS.

&&

JTAEGER

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 12, 4:19 AM CDTAreal Flood AdvisoryBISDivide, Williams3 hr
Aug 12, 12:41 PM CDTAreal Flood AdvisoryBISBottineau, Pierce, Rolette6 hr
Aug 12, 12:53 PM CDTFlash Flood WarningBISKidder, Sheridan, Wells6 hr
Aug 12, 1:53 PM CDTFlash Flood WarningBISKidder, Stutsman5 hr
Aug 12, 2:27 PM CDTFlash Flood WarningBISFoster, Stutsman5 hr
Aug 12, 3:01 PM CDTTornado WarningBISStutsman16 min
Aug 12, 3:08 PM CDTSevere Thunderstorm WarningBISLaMoure67 min
Aug 12, 3:28 PM CDTTornado WarningBISStutsman32 min
Aug 12, 3:29 PM CDTSevere Thunderstorm WarningBISStutsman31 min
Aug 12, 3:53 PM CDTSevere Thunderstorm WarningBISDickey45 min
Aug 12, 3:59 PM CDTTornado WarningBISLaMoure31 min
Aug 12, 4:15 PM CDTAreal Flood AdvisoryBISDickey, LaMoure6 hr
Aug 12, 6:56 PM CDTAreal Flood WarningBISFoster, Kidder, Stutsman, Wells65 hr

Nearby

Severe Thunderstorm Warnings in North Dakota, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.